Nailing Down a Diagnosis

Onychomadesis is the spontaneous, complete shedding of the nail from its proximal side, without pain or inflammation, following nail matrix arrest. Brian Maurer, a pediatric practitioner, recently saw a 5-year-old boy with a two-week history of nail shedding.  The child had antecedent Hand, Foot and Mouth disease.  Nail shedding has been described as a sequela to HFM Disease. To access Mr. Maurer’s excellent case report please click “HFM Nails” References: 1. A Clinical Study of Nail Changes Occurring Secondary to Hand-Foot-Mouth Disease: Onychomadesis and Beau’s Lines.  Shin JY, Cho BK, Park HJ.  Ann Dermatol. 2014 Apr;26(2):280-3.  Free Open Access 2. From: Onychomadesis: A common sequalae and concern for patients after … Continue reading

Share

A Pain in the Bottom

 Bottom:  “Ready.  Name what part I am for, and proceed.” A Mid-Summer Night’s Dream, I, ii. Abstract: Over a one-month period a 17-year-old male presented with severe recurrent rectal discomfort clinically diagnosed as proctitis with anal fissure.  Both episodes responded to a course of antibiotics and topical steroid ointments.  On clinical examination the degree of rectal mucositis corresponded to that of his anterior oral mucosa, apparent side effects of oral isotretinoin therapy.  A history of constipation may have contributed to the finding of anal fissure.  Several similar cases have been documented in the medical literature.  Clinicians would do well to consider the possibility of isotretinoin-induced proctitis in patients on oral … Continue reading

Share

In Poor Taste: Terbinafine-induced dysgeusia in a 58-year-old man

Abstract:  This is a case report of dysgeusia and glossodynia in a 58-year-old man, which he developed during a 12-week course of oral Lamisil (terbinafine) prescribed as treatment for presumed onychomycosis.  Although these side effects are documented in the medical literature, many clinicians are either unaware of them or neglect to mention them to patients prior to prescribing the drug. The literature suggests that dysgeusia is more likely to develop in the older patient who has a low BMI.  There is no known treatment for the disorder, which may resolve on its own or become permanent. Keywords:  terbinafine, Lamisil, dysgeusia, ageusia, hypogeusia, altered sense of taste, medication side effects, onychomycosis, … Continue reading

Related Posts Plugin for WordPress, Blogger...
Share